Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Lake Charles, LA

February 21, 2003Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 21, 2003, 8:05 AM CST for Tyler County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 8:05 AM CST (14:05 UTC)
Expired
Feb 21, 2003, 9:00 AM CST
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Tyler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS54 KLCH 211405
SVRLCH
TXC457-211500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
804 AM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 900 AM CST

* AT 801 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHESTER...MOVING NORTHEAST AT 30 MPH.

* THIS STORM WILL BE JUST WEST OF ROCKLAND BY 830AM.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3093 9474 3080 9460 3120 9425 3144 9415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:19 AM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Feb 21, 2:19 AM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
219 AM CST FRI FEB 21 2003

EARLY THIS MORNING...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
ONGOING ACROSS ALL BUT EXTREME SOUTHEAST PORTION OF FCST AREA.
HEAVIEST RAINFALL FALLING ALONG AREA OF STRONG SURFACE CONVERGENCE
ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ALONG SOUTHEAST TEXAS
COAST TO NEAR FORT POLK..THEN CONTINUING NORTHEAST.

MID LEVEL LOW TRACKING EAST ACROSS OLD MEXICO. AHEAD OF SYSTEM...
PRECIPITABLE WATER HAS ROCKETED...WITH EVENING LCH SOUNDING STANDING
AT 1.57 INCHES...OVER TWICE OF NORMAL. MODEL SOUNDINGS SHOWING
EXTREME PWS WILL BE MAINTAINED TIL SYSTEM MOVES OVER AND EAST OF
REGION TONIGHT.

RAINS...LATEST HPC PLACES ENTIRE REGION IN EXCESSIVE RAINFALL OUTLOOK
FOR TODAY. HAVE ALREADY SEEN WIDESPREAD 1 INCH AMOUNTS ACROSS AREA...
WITH ISOLATED 3 TO 5 INCHES PRIMARILY OVER SOUTHEAST TEXAS WHERE
STORMS HAVE TRAINED ALONG BOUNDARY. AN ADDITIONAL 2 TO 3 INCHES
WILL BE COMMON...WITH ISOLATED 4 TO 6 INCH RAINFALL TOTALS. WILL
THUS MAINTAIN FLOOD WATCH.

SEVERE...ENTIRE REGION PLACED UNDER A MODERATE RISK OF SEVERE
WEATHER FOR TODAY. COMPLEX PATTERN FOR NAILING SPECIFICS AND TIMING
OF SEVERE. LATEST SPC DY1 SUGGESTING SEVERE THREAT OF PRIMARILY WINDS
AND HAIL THROUGH THE MORNING HOURS...INCREASING TO A MORE POTENT
SQUALL LINE TYPE SCENARIO LATE THIS AFTERNOON AND EVENING WITH
SUPERCELLS AND TORNADOES.

BULK OF RAINS END OVERNIGHT...BUT WILL MAINTAIN A FEW SHOWERS
DURING THE MORNING HOURS SATURDAY BEHIND EXITING SURFACE LOW
MOVING INTO TENNESSEE VALLEY.

.LCH...FLOOD WATCH TODAY FOR ENTIRE FCST AREA...SOUTHEAST TEXAS...
SOUTHWEST LOUISIANA...SOUTH CENTRAL AND CENTRAL LOUISIANA.

.PRELIMINARY NUMBERS...
AEX 64/51/63/42/66/46  ++3000
BPT 67/51/67/46/69/50  ++2000
LCH 67/52/67/46/69/50  ++2000
LFT 69/56/65/46/69/50  ++2000

MARCOTTE
Hazardous weather outlook, Feb 21, 4:40 AM CST, 3 hours 25 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 AM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
THIS EVENING AS AN INTENSE STORM SYSTEM ADVANCES TOWARD THE REGION.
WARM...MOIST...AND UNSTABLE AIR...COMBINED WITH FAVORABLE UPPER AIR
SUPPORT WILL SET THE STAGE FOR FLOODING RAINS AS WELL AS SEVERE
THUNDERSTORMS.

A FLOOD WATCH IS IN EFFECT. ADDITIONAL RAINS OF 2 TO 3 INCHES WILL
FALL ACROSS THE REGION...WITH ISOLATED 4 TO 6 INCHES POSSIBLE.
ADDITIONALLY...THE SEVERE WEATHER THREAT WILL INCREASE THROUGH THE
DAY AS THE SYSTEM DRAWS NEAR...WITH TORNADIC THUNDERSTORMS
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS.

THOSE WITH INTERESTS NEAR AREA RIVERS SHOULD MONITOR THIS WEATHER
SITUATION CLOSELY. RIVER FLOOD WARNINGS ARE NOW IN EFFECT FOR
GLENMORA AND SOUR LAKE...AND FURTHER WARNINGS WILL LIKELY BE REQUIRED
THROUGH THE DAY.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Feb 21, 4:13 AM CST, 3 hours 52 minutes before
GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CST FRI FEB 21 2003

...EXTREME WEATHER CONTINUES...

EFFECTS OF A DEVELOPING AREA OF LOW PRESSURE OVER CENTRAL TEXAS
WILL MOVE EASTWARD OVER LOUISIANA TODAY. THIS WILL RESULT IN
CONTINUING HEAVY RAINS...THUNDERSTORMS WITH ASSOCIATED STRONG WINDS
THROUGH TODAY.

AN ASSOCIATED SQUALL LINE MOVING THROUGH THE AREA THIS
AFTERNOON WILL INCREASE THE LIKELIHOOD OF SEVERE THUNDERSTORMS AND
ISOLATED TORNADOES.

ALREADY 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE AREA FROM BEAUMONT
TEXAS NORTHEAST TO OBERLIN LOUISIANA.

A FLOOD WATCH FOR SOUTHEAST TEXAS AND SOUTHWEST AND CENTRAL
LOUISIANA IS IN EFFECT UNTIL 6PM TODAY.

FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL COUNTIES AND PARISHES IN
THESE AREAS. ADDITIONAL WARNINGS WILL LIKELY BE ISSUED THROUGH
TODAY.

AN ADDITIONAL 2 TO 3...LOCALLY 4 TO 6 INCHES...OF RAIN CAN BE
EXPECTED THE NEXT 24 HOURS ACROSS SOUTHEAST TEXAS AND SOUTHWEST AND
SOUTH-CENTRAL LOUISIANA.

DO NOT DRIVE INTO FLOODED AREAS ESPECIALLY AT NIGHT WHEN VIABILITY
IS POOR.

RINARD/MARCOTTE
Local storm report, Feb 21, 5:30 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0530 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 AM    5 N LAKE CHARLES          LA   FLOOD
02/21/03   CALCASIEU                      MOST HIGHWAYS AND PARISH
                                          ROADS NORTH AND WEST OF
                                          LAKE CHARLES ARE FLOODED.

0345 AM    LONGVILLE                 LA   FLOOD
02/21/03   BEAUREGARD                     MOST HIGHWAYS AND PARISH
                                          ROADS IN CENTRAL AND EAST
                                          PARTS OF PARISH ARE
                                          FLOODED.

0345 AM    LONGVILLE                 LA   TSTORM WINDS DOWNED
02/21/03   BEAUREGARD                     TREE ON HIGHWAY 171...
                                          CAUSED VEHICLE ACCIDENT.

0134 AM    BEAUMONT                  TX   ABOUT 6 INCHES OF WATER
02/21/03   JEFFERSON                      IN AN APARTMENT COMPLEX.

RINARD
Local storm report, Feb 21, 5:58 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0558 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    HATHAWAY                  LA   FLOOD
02/21/03   JEFFERSON DAVIS                STATE ROADS 26 AND 102
                                          FLOODED

0530 AM    IOTA                      LA   FLOOD
02/21/03   ACADIA                         HWY 13 FLOODED AND CLOSED.
                                          FLOODED STREETS IN IOTA

SKR
Special weather statement, Feb 21, 6:16 AM CST, 1 hour 49 minutes before
GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
616 AM CST FRI FEB 21 2003

...EXTREME WEATHER CONTINUES...

EFFECTS OF A DEVELOPING AREA OF LOW PRESSURE OVER CENTRAL TEXAS
WILL MOVE EASTWARD OVER LOUISIANA TODAY. THIS WILL RESULT IN
CONTINUING HEAVY RAINS...THUNDERSTORMS WITH ASSOCIATED STRONG WINDS
THROUGH TODAY.

AN ASSOCIATED SQUALL LINE MOVING THROUGH THE AREA THIS
AFTERNOON WILL INCREASE THE LIKELIHOOD OF SEVERE THUNDERSTORMS AND
ISOLATED TORNADOES.

ALREADY 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE AREA FROM BEAUMONT
TEXAS NORTHEAST TO OBERLIN LOUISIANA.

A FLOOD WATCH FOR SOUTHEAST TEXAS AND SOUTHWEST AND CENTRAL
LOUISIANA IS IN EFFECT UNTIL 6PM TODAY.

FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL COUNTIES AND PARISHES IN
THESE AREAS. ADDITIONAL WARNINGS WILL LIKELY BE ISSUED THROUGH
TODAY.

AN ADDITIONAL 2 TO 3...LOCALLY 4 TO 6 INCHES...OF RAIN CAN BE
EXPECTED THE NEXT 24 HOURS ACROSS SOUTHEAST TEXAS AND SOUTHWEST AND
SOUTH-CENTRAL LOUISIANA.

DO NOT DRIVE INTO FLOODED AREAS ESPECIALLY AT NIGHT WHEN VISIBILITY
IS POOR.
Local storm report, Feb 21, 7:10 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0710 AM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    5 W OPELOUSAS             LA   FLOOD
02/21/03   ST. LANDRY                     EXTENSIVE FLOODING. HWY
                                          182 AND 167 CLOSED.

TRARES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:26 AM CSTFlash Flood WarningLCHJefferson, Orange3 hr
Feb 21, 3:35 PM CSTFlash Flood WarningLCHNewton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.